To the Editor.
—In their article "Myelopathy After Herpes Zoster" (Archives 1983;40:445-446), Muder et al described a patient with herpes zoster myelitis who was treated relatively unsuccessfully with vidarabine. This finding contradicts two previous reports of successful treatment with vidarabine.1,2It is interesting to note that the authors' patient continued to receive prednisone during vidarabine therapy, whereas our patient's methylprednisolone therapy was discontinued before initiation of treatment with vidarabine.1 The patient of Corston et al,2 who also did well, was apparently never treated with steroids.One might conclude from these limited data that steroids should not be administered to patients with herpes zoster myelitis. The known immunosuppressive effects of steroids may facilitate replication of the virus and vitiate the effectiveness of vidarabine therapy by decreasing production of native interferon, with which vidarabine has been shown to have a synergistic effect. The available evidence from the three reported
Cullis PA. Myelopathy After Herpes Zoster. Arch Neurol. 1984;41(2):137. doi:10.1001/archneur.1984.04050140035015
Neurology in JAMA: Read the Latest
Customize your JAMA Network experience by selecting one or more topics from the list below.